Chapter 9. Neuroimmunology
A 36-year-old man with a known diagnosis of relapsing multiple sclerosis has had recrudescence of disease and multiple flares and relapses over the past 3 years. He is frustrated by both his treatment and disease course and states that he will not abide any more injections. Which of the following medications can be offered to this patient?
(E) Fingolimod was the first oral drug approved for multiple sclerosis in North America. It is a sphingosine-1P receptor modulator (S1P1) with immunoregulatory features. Fingolimod inhibits T-cell migration from the lymphoid tissue into the peripheral circulation and target organs including the CNS. It is also thought that fingolimod promotes sequestration of B cells in lymphoid tissue. The TRANSFORMS trial showed fingolimod to be superior to IFN-β1a in reducing MRI activity in MS patients. Answer options A–D are all intramuscular or subcutaneous formulations. (Freedman, 968–974; Markowitz, S8–S11)
Freedman MS. Present and emerging therapies for multiple sclerosis. Continuum (Minneap Minn). 19(4 Multiple Sclerosis): 968–991.
Markowitz CE. Interferon-beta: mechanism of action and dosing issues. Neurology. 2007;68:S8–S11.
A 17-year-old young woman is brought to the emergency department (ED) by police. She was found in the street shouting and threatening passersby. She is disorganized and belligerent. She resists a full physical examination, but nystagmus, ataxia, hyperthermia, increased tone, and excessive salivation are noted. Hours after presentation she develops grand mal seizures. Phencyclidine (PCP) qualitative exam is negative along with other drugs of abuse. She has no notable psychiatric history. A limited collateral history is obtained via telephone from her mother, who emphatically denies any illicit drugs and mentions that the patient had been complaining about forgetting things and misplacing objects over the past 2 weeks. Which of the following antibodies is the most likely to be related to the patient's condition?
(C) Anti-N-methyl-d-aspartate (NMDA) receptor–associated encephalitis is a recently described disorder that usually affects young women with teratoma of the ovary. The majority of these patients are women, and the bulk of initial presentations are psychiatric as opposed to neurologic. Clinically, more than three quarters of patients develop seizures, and even a larger number presents with dyskinesias or other movement disorders. Autonomic instability and central hypoventilation are also commonly seen. ...